Actions of non-compact and non-locally compact polish groups

Journal of Symbolic Logic 65 (4):1881-1894 (2000)
  Copy   BIBTEX

Abstract

We show that each non-compact Polish group admits a continuous action on a Polish space with non-smooth orbit equivalence relation. We actually construct a free such action. Thus for a Polish group compactness is equivalent to all continuous free actions of this group being smooth. This answers a question of Kechris. We also establish results relating local compactness of the group with its inability to induce orbit equivalence relations not reducible to countable Borel equivalence relations. Generalizing a result of Hjorth, we prove that each non-locally compact, that is, infinite dimensional, separable Banach space has a continuous action on a Polish space with non-Borel orbit equivalence relation, thus showing that this property characterizes non-local compactness among Banach spaces

Links

PhilArchive



    Upload a copy of this work     Papers currently archived: 92,813

External links

Setup an account with your affiliations in order to access resources via your University's proxy server

Through your library

Similar books and articles

Measurability and degrees of strong compactness.Arthur W. Apter - 1981 - Journal of Symbolic Logic 46 (2):249-254.
Diagonal Actions and Borel Equivalence Relations.Longyun Ding & Su Gao - 2006 - Journal of Symbolic Logic 71 (4):1081 - 1096.
Orbit Equivalence and Actions of Fn.Asger Törnquist - 2006 - Journal of Symbolic Logic 71 (1):265 - 282.
Compactness of Loeb spaces.Renling Jin & Saharon Shelah - 1998 - Journal of Symbolic Logic 63 (4):1371-1392.
A definability result for compact complex spaces.Dale Radin - 2004 - Journal of Symbolic Logic 69 (1):241-254.
On measurable limits of compact cardinals.Arthur W. Apter - 1999 - Journal of Symbolic Logic 64 (4):1675-1688.

Analytics

Added to PP
2009-01-28

Downloads
45 (#361,951)

6 months
15 (#185,169)

Historical graph of downloads
How can I increase my downloads?

Citations of this work

Countable borel equivalence relations.S. Jackson, A. S. Kechris & A. Louveau - 2002 - Journal of Mathematical Logic 2 (01):1-80.
Actions by the classical Banach spaces.G. Hjorth - 2000 - Journal of Symbolic Logic 65 (1):392-420.

Add more citations

References found in this work

No references found.

Add more references